Alert archive / West Virginia / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 8, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Apr 9, 2021, 3:05 PM EDT for Grant County, West Virginia. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2021, 3:05 PM EDT (19:05 UTC)
- Expired
- Apr 9, 2021, 3:45 PM EDT
- In force
- 40 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Grant County, WV
The radar
The Sterling radar (KLWX), 153 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 3:38 PM EDT | HAIL 1 | Petersburg, WV | |
| Apr 9, 3:39 PM EDT | HAIL 1.5 | Petersburg, WV | |
| Apr 9, 3:40 PM EDT | HAIL 1.75 | Petersburg, WV | GOLF BALL HAIL REPORTED AT THE PETERSBURG HIGH SCHOOL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 511 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
338
WUUS51 KLWX 091905
SVRLWX
WVC023-091945-
/O.NEW.KLWX.SV.W.0008.210409T1905Z-210409T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
305 PM EDT Fri Apr 9 2021
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
Central Grant County in eastern West Virginia...
* Until 345 PM EDT.
* At 305 PM EDT, a severe thunderstorm was located 9 miles west of
Petersburg, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches
to fall. This could injure those outdoors, as well as
damage homes and vehicles. Roadways may become blocked by
downed trees. Localized power outages are possible.
Unsecured light objects may become projectiles.
* Locations impacted include...
Petersburg, Kline Gap, Streby, Cabins, Arthur and Seymourville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3903 7931 3904 7932 3905 7930 3907 7930
3912 7910 3897 7909 3898 7932
TIME...MOT...LOC 1905Z 255DEG 14KT 3904 7929
HAIL...1.00IN
WIND...60MPH
$$
BJL2 follow-up statements
428
WWUS51 KLWX 091919
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
319 PM EDT Fri Apr 9 2021
WVC023-091945-
/O.CON.KLWX.SV.W.0008.000000T0000Z-210409T1945Z/
Grant WV-
319 PM EDT Fri Apr 9 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR CENTRAL GRANT COUNTY...
At 318 PM EDT, a severe thunderstorm was located near Petersburg,
moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Petersburg, Kline Gap, Streby, Cabins, Seymourville and Arthur.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3900 7928 3907 7929 3912 7910 3898 7909
TIME...MOT...LOC 1918Z 256DEG 14KT 3905 7922
HAIL...1.00IN
WIND...60MPH
$$
BJL927
WWUS51 KLWX 091932
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
332 PM EDT Fri Apr 9 2021
WVC023-091945-
/O.CON.KLWX.SV.W.0008.000000T0000Z-210409T1945Z/
Grant WV-
332 PM EDT Fri Apr 9 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR CENTRAL GRANT COUNTY...
At 332 PM EDT, a severe thunderstorm was located over Petersburg,
moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Petersburg, Arthur and Seymourville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3899 7918 3910 7916 3912 7911 3912 7910
3898 7909
TIME...MOT...LOC 1932Z 270DEG 13KT 3901 7916
HAIL...1.00IN
WIND...60MPH
$$
BJLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 2:50 PM EDT, 15 minutes earlier.
Area forecast discussion, Apr 9, 2:50 PM EDT, 15 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
250 PM EDT Fri Apr 9 2021
.SYNOPSIS...
A stationary front will remain situated near the region through
early this weekend. Meanwhile, a strong area of low pressure
will track into the Great Lakes today before lifting into
Ontario. A second, stronger area of low pressure will track into
the Great Lakes this weekend, bringing a cold front through on
Sunday. Weak high pressure is expected to return for Monday and
Tuesday, before another weak low quickly slides by around
Wednesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
The stationary front is now located just along/west of the
Allegheny Front at this time. Convection has initiated along
this front, with CAPE values near or just above 1000 J/kg.
Instability drops off rather quickly as you get east of the
Allegheny Front though, so storms that have gone up thus far
move into the more stable air and start to die off rather
quickly. That CAPE gradient is pretty much north-south from
eastern Garrett/western Allegheny down through Augusta County.
So, storms moving into our southwestern zones now may have a
little longer to work with the higher instability. Lapse rates
in that region are 6-7 C/km, so definitely sufficient for some
hail. Marginal risk is generally along the I-81 corridor and
south of I-66, especially in central VA. Greatest severe risk is
for large hail, with damaging winds also possible.
East of the Blue Ridge should generally stay wedged in with
onshore flow. Drizzle and low clouds will hinder the development
of any convection in this region, with highs here only in upper
50s to low 60s.
Temperatures overnight should remain well above average with
the persistence of east to southeasterly onshore flow. Lows are
to bottom out in the upper 40s to perhaps 50s with a light
drizzle and fog possible. Locally dense fog could occur if winds
become light enough as suggested by some of the high-resolution
solutions. Developing radiation inversions would then more
easily trap boundary layer moisture to promote fog development.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As the first upper low departs into Quebec, another stronger one
takes its place and swings into the Great Lakes through Saturday
night, before stalling over the Great Lakes on Sunday. A strong
surface low directly underneath the upper low will bring a warm
front through the region Saturday night. High pressure will be
centered offshore during this time as well, which will allow
temperatures to rebound well into the mid 70s Saturday. Showers
and thunderstorms are expected overnight as the front lifts
through the region.
There will then be a lull in precipitation after the warm front
and prior to the cold front on Sunday. Temperatures will jump
yet again Sunday, with highs reaching the upper 70s to near 80.
The big question Sunday is if we can get enough moisture into
the region to go with the building heat, and help to initiate
thunderstorms. Guidance hints at a line of storms forming east
of the Blue Ridge Sunday afternoon and moving east across the
area with the front. Could see some severe weather with that
potentially, but looks marginal at this point in time, owing to
a relatively weak wind field.
After the thunderstorms push through Sunday afternoon into the
evening, precipitation should quickly come to an end across the
region. Lows Sunday night will run cooler, but still above
average, bottoming out in the upper 40s to low 50s.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Behind a frontal passage on Sunday, a active and unstable pattern
looks to build over our region next week. The surface low associated
with the frontal passage this weekend is forecast to become
vertically stack early next week and remain situated over the Great
Lakes region. The main flow aloft looks to be situated to the south
over the southern US which should prevent the lows to the north from
moving quickly eastward away from our region. A occluded boundary
looks to form off the lows located to the west and become stalled
over our region Monday through Wednesday. The threat for showers and
storms will be highly dependent on where the boundary ends stalling
and will likely be isolated in nature as the best upper level
forcing will be focused over the Great Lakes. Areas on the warm
side of the boundary will see a warming trend through next week
while cooler to near average temps are likely north of the boundary.
The best chance for widespread showers will be on Thursday as the
upper level low moves through PA and the frontal boundary moves
through our region. If the upper level low does drop into our
region, more widespread showers and storms could form especially if
a front remains near the area.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
IFR CIGs should be the prevailing condition through this
evening across the area, though could see some breaks of MVFR at
times. Some thunderstorms could impact CHO this afternoon, but
all other terminals should be okay.
Tonight, southeast winds bring low CIGs/VSBYs once again, with
persistent drizzle and low clouds/fog for all terminals. So,
expect IFR to LIFR conditions late tonight through Saturday
morning.
Should see a brief return to VFR/MVFR conditions Saturday during
the day, but as a warm front swings through Saturday night,
expect sub-VFR conditions to return once again. Then, a cold
front will swing through Sunday afternoon, bringing the chance
for thunderstorms once again. While VFR conditions should be
the prevailing condition, some restrictions are possible with
any thunderstorms.
An occluded front nearby the region will bring continue chances for
showers and subVFR conditions Monday through Wednesday. Winds during
this period will be light and variable.
&&
.MARINE...
The persistence of east to southeasterly flow will result in
many opportunities for low-end SCA conditions through the
weekend, but wind fields aren't very impressive Saturday. On
Sunday, wind fields do pick up over land, but the warm air
temperatures on top of the still chilly waters (50s) would cast
doubt on a more widespread SCA event. The best chances would be
closer to the shorelines. However, there will be a chance for
thunderstorms Sunday afternoon, which could bring down some
gusty winds and necessitate Special Marine Warnings.
A boundary will remain situated near our region during the
early parts of next week but the flow will remain light enough
that SubSCA conditions are expected at this time.
&&
.TIDES/COASTAL FLOODING...
Tidal anomalies remain elevated through the weekend, especially
at the normal sensitive sites. This is due to a continued southerly
flow across the region. While not very strong, the southerly
flow may result in periods of minor coastal flooding at times of
high tide.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for ANZ534-
537-543.
&&
SYNOPSIS...MSS
NEAR TERM...CJL/MSS
SHORT TERM...CJL
LONG TERM...JMG
AVIATION...CJL/JMG
MARINE...CJL/JMG
TIDES/COASTAL FLOODING...CJLHazardous weather outlook, Apr 9, 10:07 AM EDT, 4 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1007 AM EDT Fri Apr 9 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-101415- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 1007 AM EDT Fri Apr 9 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-101415- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 1007 AM EDT Fri Apr 9 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Today and Tonight Strong to severe thunderstorms possible this afternoon, primarily south of I-66 and along the I-81 corridor. Damaging winds and large hail are the primary threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-101415- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 1007 AM EDT Fri Apr 9 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Today and Tonight Strong to severe thunderstorms possible this afternoon, with damaging winds and large hail being the primary threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CJL
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 3:27 PM EDT | Severe Thunderstorm Warning | LWX | Grant, Hardy | 22 min |
| Apr 9, 3:38 PM EDT | Severe Thunderstorm Warning | LWX | Grant, Hardy | 34 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.